hi friends! i recently read about type 1s using metformin to help gain some control over numbers and weight loss. any type 1s have experience with this? i have also read about hair loss linked to metformin, is that a common side effect? i have very fine hair to begin with but just curious. I see my endo in a month and will ask more details but if you guys could help me out for now with some advice thatd be great!!
I was on metformin in the 90's, when I was thought to be type 2 because of my age of diagnosis (38). I remember never feeling hungry while I was on it, so I'm sure it helped me keep my weight down. Around the year 2000 I went for my first endo visit, and he changed my diagnosis to type 1, and subsequently took me off metformin, saying I might have to increase my insulin, but wouldn't have to take a pill every day. So I went off it, and got my appetite back. Hmmm, maybe I should go back on it, I could stand to lose some weight now!
I'm type 1 (seemingly with insulin resistance) and taking metformin. My ratio was 1:1-1:3, and my endo wanted me eating a minimum of 120 carbs a day, so my total daily insulin was over 200 units at one point on MDI. This, possibly in combination with other endocrine issues, made me gain over 50lbs in 2-3 months... on an average of 1600calories!
I started metformin at the same time I got a pump, started on symlin, and lowered my carbs to 60-90g per day, so I'm not sure what metformin did on it's own. I can tell you that the combination of all these things drastically changed my insulin needs and control for the better. My ratio is down to 1:5, and my total daily insulin is down to 50-65units.
I take metformin 1000 2x's a day. I was taking it with breakfast and dinner, but I found if I took it at breakfast and right before bed, my morning numbers are much better. I have issues with my waking numbers.
I had hair loss prior to taking metformin, but it doesn't seem worse since I've been on it. My weight has been crazy and random, but I think most people will lose fat when they get to lower their insulin dosages, assuming they exercise the same and eat the same or less calories and carbs.
I am also T1 with insulin resistance. Metformin together with insulin is off-book so needs some out of the box thinking to be prescribed together.
Mainly Metformin works by reducing glucose dumps by your liver. So it doesn't have a direct effect on blood sugar rises caused by food consumption.
*Some* people find that Metformin may help them with their weight. Others find that it makes absolutely no difference. I myself am in the second group. So don't think of it as a weight management technique - but if you are one of the lucky ones, it might have that sort of side-effect.
The main side-effect of Metformin is gastro-intestinal irritation. This can be dramatic. I have first-hand experience of it! Taking the pills with food helps a lot. I have not heard of Metformin being linked to hair loss. I did have terrible hair thinning and loss but it was actually due to undiagnosed T1/blood sugars off the chart.
i would love to be part of group one but weight loss seems impossible for me. symlin never helped me drop pounds. but i try to stay optimistic. i only want to lose about 10, i feel physically uncomfortable! i can definitely stand the gastro issues. i eat a mostly vegan diet, high in veggies and fiber so my stomach can handle a lot lol. i would just love to see some great numbers, and a few pounds lost would be nice. i exercise and eat right and still cant find a way to feel better.
By the way, did your hair grow back? as kid i had very thick hair, now in my 20s i realize that the last few years i have been losing it. i know its common to start losing your hair after a few decades, also very fine hair in my family, but there is a big difference between fine hair and losing hair, i cant decide which boat i am in.
Have you had a thyroid panel? Hair loss can be due to other things, but it's a classic symptom of being hypothroid. Inability to lose weight is another sign of low thyroid. If you can get thyroid labs, the tests needed are Free T3, Free T4 & Reverse T3. Unfortunately, most doctors only test TSH & that's useless.
Are you eating enough protein as a vegan? Insufficient protein can cause hair loss. Know it's hard to eat enough protein from vegetable sources without also eating a lot of carbs.
Hi, I took metformin for a while to help with weight gain (was traveling a lot for my masters). IT killed my stomach, and never did much good for my sugars. My endo recently put me on victoza and it has done wonders, lost 17lbs so fare and my numbers havre gone back to normal. It can make you feel sick when you start but it has worked for me.
hi there, never even heard of victoza, i am going to bring both meds up to my endo. thanks! congrats on the weight loss and great control!
thanks for the research. I also take symlin. it used to work a lot better for me, idk what happened, but it was great while it lasted. thinking i might need a break before revisiting. we'll see. thanks again.
Thank you for the replies guys!! i see my endo in a month and hopefully i can give it a try. stay posted!
I have to be honest. I have seen you work very hard on your diet and losing weight. And perhaps metformin or victoza will help you lose some weight. But you claim to be 10lbs from your "desired" weight. I have to tell you, I look at your picture and I see a pretty young woman at a normal weight. I don't see someone overweight and in need of medication to lose weight. I think you need to be prepared for hard questions from your doctor about why you think you need these medications to lose 10lbs. He may think you are at a perfectly healthy weight.
I inquired about this once when I had gained a few pounds and my endo was very against it. She said that metformin can be very hard on the kidneys and because T1s are obviously at a high risk of developing kidney damage anyway, she didn't think it was worth the risk (especially considering I wasn't really overweight, maybe just 10 pounds or so over my ideal weight).
At some point in dealing with T1, you have NOT worry about your weight and just worry about your overall health. A few pounds over what you consider "ideal" may be normal for your body. Sometimes, because T1 causes such significant weight loss at its onset or when it's out of control, some of us get used to being a little underweight (and let's face it, as women we get lots of positive feedback when we lose weight, but little when we gain weight, even if that weight gain is associated with better health).
So, you need to ask yourself, "What is healthy for MY body?" If your BGs are in control, you're eating well, and you don't have any other issues, accept your body for what it is.
I am taking 500mg of Metformin every day in addition to Lantus and Humalog. I'm a LADA Type 1, so I have some insulin resistance. I have noticed that on the days in which I do not take it, my BGs are typically somewhat higher. I have also heard that it helps keeps weight off, but never heard anything about it causing hair loss. Did your endo suggest you take it?